Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Opportunistic InfectionsOpportunistic Infections
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


PCP recurrance?
Sep 15, 2000

My husband suffered a bad bout of PCP which led to his HIV/AIDS diagnosis a year ago (CD4=43 VL=>500,000). He was unable to breathe without pain, or walk a flight of steps. He was off work for 2 weeks and had lost almost 50 pounds. He took a series of Bactrim (which we found he's allergic to) and has since had monthly treatments with pentamidine. He has responded well to Combivir and Crixivan (CD4=380, VL=undetectable), regained his weight, and hasn't had problems with his chest until recently. Normally, he starts coughing a week before treatment, but feels better within a day after treatment. I've noticed since his last treatment (2 weeks ago) he has a dry cough, mostly in the mornings. For 4+ days after he had a fever around 100 at night. He complains of loss of appetite and his weight is slipping. He also complains of being tired and last night stated "I could sleep for a week." I've pointed all this out to him and asked him to make an appointment with his doc. He's convinced it's just a part of the illness and says he'll bring it up at his next visit (2+ months away). I'm concerned that it's not normal. Can you give me any information to confirm or calm my fears?

Response from Dr. Feinberg

You are very observant. Your husband should see his doctor right away. Aerosolized pentamidine is not as good at preventing PCP as Bactrim, and it is certainly possible that he is having a recurrence (or at least some other type of chest infection which needs attention). He might want to ask his doctor about switching to dapsone to prevent PCP -- this is a pill you take once a day and works better than AP.


Previous
flu shots dangerous?
Next
Does Kaposi Sarcoma develop a scar?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement